Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 307, NWS Kansas City, MO

September 20, 2001Schuyler County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 20, 2001, 7:17 PM CDT for Schuyler County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 20, 2001, 7:17 PM CDT (00:17 UTC)
Expired
Sep 20, 2001, 8:00 PM CDT
In force
43 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Schuyler County, MO

The radar

The Des Moines radar (KDMX), 173 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 5:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

131 
WUUS53 KEAX 210017
SVRMCI
MOC197-210100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
717 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHUYLER COUNTY IN NORTHEAST MISSOURI

* UNTIL 800 PM CDT

* AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GLENWOOD...OR ABOUT 22 MILES WEST OF
  MEMPHIS...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  QUEEN CITY AT 735 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4035 9267 4036 9237 4059 9237 4058 9267

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:30 AM CDT, 16 hours 47 minutes earlier.

Area forecast discussion, Sep 20, 2:30 AM CDT, 16 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
230 AM CDT THU SEP 20 2001

MAIN STORY TDY WILL BE THE UPPER LOW SPINNING DOWN IN NW FLOW.
SCENARIO SEEMS TO BE SETTING UP FOR A QUICK SVR WX EVNT.  SHUD SEE A
WARM SECTOR IN NERN MO...AND STRONG THETA/E ADV WILL RAISE DPTS AT
H8 ABOUT 7 DEG DURING THE DAY. SO ELEVATED CONVECTION POSSIBLE THERE
BY MID AFTERNOON.  THEN AHD OF THE COLD FRONT...LAPSE RATES NEAR 8
DEG CAPES 2500 J/KG LI/S AT LEAST 7.  GOOD DIVERGENCE AT 200MB
TOO.  SOMETHING OF A TRIPLE POINT SHUD SET UP...AND SHUD SEE TSRA
BREAK OUT BY MID AFTN IN THE NWRN CWA. WILL PROBABLY GO AHD AND UP
POPS FOR ALL ZONES...LIKELY POPS UP THERE IN THE NW.  AND HIGH CHC
POPS EVERYWHERE EXCEPT SERN ZONES.  THE FARTHER SOUTH YOU GET...
RUNNING INTO THE EITHER-SIDE-OF-00Z-PRBLM. SO THE SERN ZONES WILL
GET THEIR LIKELY DURING THE EVENING HOURS.  SHUD BE ABLE TO GO A
LITTLE ABV GUID TEMPS FOR THIS AFTERNOON.

WILL CLEAR OUT RATHER QUICKLY BEHIND THIS FAST MOVING SYSTEM. WILL
PROBABLY ONLY LEAVE EARLY FRI MORNING POPS IN SERN ZONES.

ONLY OTHER CHNGS WILL POSSIBLY BE TO SPEED UP WEEKEND SYSTEM.
NEWEST AVN MAKES IT MORE OF A SAT NITE RATHER THAN SUNDAY EVENT.
WILL TAKE A LOOK AT EXTENDED PROGS AS THEY COME IN.

.EAX...
KS...NONE.
MO...NONE.

LVQ

In the hours before

Local storm report, Sep 20, 5:50 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
550 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    8 SW SAVANNAH             MO   1.5 INCH HAIL
09/20/01   ANDREW                         REPORTED RELAYED
                                          BY KANSAS CITY FIRE.

MS
Local storm report, Sep 20, 6:09 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    AMAZONIA                  MO   1 INCH HAIL
09/20/01   ANDREW                         REPORTED BY HAM RADIO
                                          OPERATOR.

MS
Local storm report, Sep 20, 6:31 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
631 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    1 S OREGON                MO   .75 INCH HAIL
09/20/01   HOLT                           REPORTED BY STORM
                                          SPOTTER.

0620 PM    2 S KIRKSVILLE            MO   .88 INCH HAIL
09/20/01   ADAIR                          REPORTED BY MEDIA.

MS
Local storm report, Sep 20, 7:07 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
707 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    JARBALO                   KS   .88 INCH HAIL
09/20/01   LEAVENWORTH                    REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:04 PM CDTSevere Thunderstorm WarningEAXPettis41 min
Sep 20, 8:34 PM CDTSevere Thunderstorm WarningEAXAdair, Sullivan56 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.